We have some important news to share with patients with normal or near normal renal function who have developed unexplained symptoms since their exposure to gadolinium-based contrast agents (GBCAs). The disease we have been dealing with now has a name: Gadolinium Deposition Disease or GDD.
UNC Radiologist, Richard Semelka, MD, has given us permission to publish his “Initial Draft” of the Disease Description for Gadolinium Deposition Disease on our website; to our knowledge, this is the first time it has been published. Dr. Semelka said that this statement is a work in progress, and he intends to revise and expand it as he learns more about patterns of the disease. If important changes are needed, a revised Disease Description will be published.
While his research is ongoing, Dr. Semelka felt that it was important to release the Disease Description now, so that GDD is recognized as an entity by an expert, which he believes should be very important for sufferers. Dr. Semelka wants to get the initial description of the disease out into the community to start to provide relief and benefit to patients affected by retained gadolinium.
Gadolinium Deposition Disease. Disease Description.
Author: Richard C Semelka, MD. November/2015
Gadolinium Deposition Disease (GDD) is a disease process observed in subjects with normal or near normal renal function who develop persistent symptoms that arise within hours to 2 months following the administration of gadolinium based contrast agents (GBCAs). In these cases, no pre-existent disease, or subsequently developed disease of an alternate known disease process, is present to account for the symptomatology.
Patient symptoms are similar but not identical to those observed in the condition Nephrogenic Systemic Fibrosis (NSF). Typical clinical features include persistent headache and bone and joint pain. More distinctive features are comparable to those observed in NSF, but to a lesser extent; patients often experience subcutaneous soft tissue thickening that clinically appears somewhat spongey, without the hardness and redness observed in NSF. Tendons and ligaments in a comparable distribution may also appear thickened and painful. Patients may complain of a tightness of the hands and feet that resemble the feeling of being fitted with extremely tight gloves or socks. Patients may experience excruciating pain typically in a distal distribution of the arms and legs but may also be torso or generalized in location. This pain is often described as ‘cutting’ or ‘burning’.
Supporting laboratory evidence.
In the early months following development of the disease patients should exhibit elevated blood, urine or other tissue gadolinium levels. The exact levels necessary are not yet determined. Bone gadolinium deposition is likely present for many years following disease development. In the early months after disease development, it may be of value to show elevated gadolinium deposition in some fluid or tissue to establish the diagnosis.
As affected patients ourselves, we want to thank Dr. Semelka for publicly recognizing that patients with normal renal function are retaining gadolinium from administered GBCAs, and that they are being adversely affected by its toxic effects.
Sharon Williams and Hubbs Grimm
You can learn more about Dr. Semelka at: https://www.med.unc.edu/radiology/Dept-info/faculty-staff/faculty-pages/richard-semelka-m-d
Dr. Semelka co-authored a recently published study by Ramalho et al, High Signal Intensity in Globus Pallidus and Dentate Nucleus on Unenhanced T1-weighted MR Images: Evaluation of Two Linear Gadolinium-based Contrast Agents.
I have a question, is it possible for this disease to be miss diagnosed or not recognize? When I was in my teens, I was given an MRI with contrast dye. In the months to follow and even to this day, and I am now 58 years of age, it continues. I have been told that it’s fibromyalgia or that they don’t know why I have the painfulness. Do doctor’s regularly include this in a blood panel?
You could not have received an MRI with contrast in your teens because the first contrast agent was approved in 1988 when you were 28.
Doctors do not routinely check for this because the medical community generally does not believe that patients get chronic symptoms from it.
Ive had three MRIs in the past two years. How do i know whether or not this chemical was used in any of mine?
In the USA, by law, you have access to your medical records. Go to the provider of the MRI and get your records. When some people have just called, in some cases they appear the to have gotten more of a standard answer or not enough details. Better to get a copy.